Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Have pain in lower leg, stiff in morning. More painful after exercise and walking. Cause?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
hi i have a pain in my lower leg it is stiff in the morning and after exercise and sometimes at night a dull pain and after walking quite painful ive had this for years but really affecting me now
Posted Wed, 23 Oct 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
Need some more information on your symptoms.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

I need some more information with regard to your symptoms to arrive at a possible diagnosis.
- Exact location of the pain in the leg
- whether pain is present in one leg or both legs
- whether in the front or back of leg
- Is the pain present continuously throughout the day
- What factors aggravate your pain & what activities provide relief
- nature of pain - burning, stabbling, throbbing
- any associated medical conditions like hypertension, diabetes, thyroid etc
- any intake of medicines for other ailments

Please answer the above queries in an elaborate manner as far as possible.

Above answer was peer-reviewed by
Follow-up: Have pain in lower leg, stiff in morning. More painful after exercise and walking. Cause? 35 hours later
Hi the pain is mostly in the right leg and top of the foot just below the ankle. My muscles in the leg are almost always very tight. the pain is not continuous and some days there is none at all. if I sit for an extended period or if I get up in the morning hard to walk stiff and often sore. pain varies from a dull ache when i am sitting through to stabby when I walk. I have no other conditions. I am overweight. I get relief from massage and ice. I also find some shoes make it worse and a slight heel can help.
Answered by Dr. K. Naga Ravi Prasad 5 hours later
Brief Answer:
Might be due to Arthritis.

Detailed Answer:
Hi, Nice to hear from you.

Based on the answers provided by you, I suspect that the cause of pain may be due to Ankle or Subtalar (joint below the ankle) arthritis (wear & tear in the joints) .

The points that go infavour of this condition are
- Long history of symptomatology
- Stiffness in the morning hours
- Increased pain while walking after a period of rest
- Getting relief with massage & Ice
- Over weight is an aggravating factor for lower leg arthritis

This condition can be diagnosed by having Xrays of the involved joints (typical views to evaluate the subtalar joint).

CT or MRI scan may be needed in rare cases, when the xrays are negative for any abnormality.

The conservative management of this condition is as follows -

- Activity Modification: Limiting standing and walking particularly on uneven terrain will help limit exacerbation of symptoms from subtalar arthritis. Use of an exercise bike of swimming as a form of aerobic exercise instead of walking or running will likely be beneficial as it allows for a good workout with much less loading through the subtalar joint.
- Weight-Loss: The back part of the foot is subject to forces equivalent to 3-5x body weight during daily activities so losing even a moderate amount of weight can substantially decrease the forces going through the arthritic joint.
- Comfort Shoes: Use of comfort shoes including adding a shock absorber in the heal can help decrease the repetitive loading through the subtalar joint.
- Ankle Bracing: Use of an ankle brace such as an ankle lacer or even taping the ankle and hindfoot can be helpful because it serves to limit motion through the arthritic subtalar joint.
- Icing and Elevation after Activity: Elevating the leg and placing a bag of ice around the ankle and hindfoot after activity can help to decrease pain and swelling. Ice should only be applied for 10-15 minutes at a time.
- Analgesics: Plain Tylenol (acetaminophen) taken 2-3 times a day can help reduce the pain from subtalar arthritis. It may not be as effective as anti-inflammatory medications (NSAIDs) but it works via a different mechanism so it may have an additive effect.
- Glucosamine Sulfate: Although it has not been shown to be beneficial in long-term studies many people report improved symptom control when they take glucosamine sulfate. It needs to be taken daily for 6-8 week for any benefit to be seen.
- Strengthening and stretching programs: Exercise to keep the muscles of the foot as strong as possible and to keep the joint moving through a gentle range of motion may be helpful.

Hope this information is helpful. Happy to help further

Above answer was peer-reviewed by
Follow-up: Have pain in lower leg, stiff in morning. More painful after exercise and walking. Cause? 6 hours later
thank you I will follow-up on some of your suggestions and will endeavour to loose a couple of kilos. I have recently taken up swimming and I have enjoyed that exercise and I think it has helped . I appreciate your reply and your time.
Answered by Dr. K. Naga Ravi Prasad 40 minutes later
Brief Answer:
Please do follow the recommendations.

Detailed Answer:
Hi, Nice to hear from you.

Thanks for the appraisal.

Wishing you a faster recovery & good health.

Have a great day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor